(RxWiki News) People with abnormal heart rhythms are at a higher risk of getting blood clots, which can cause a stroke. A blood-thinning medication may help. But some questions remain if these medications cause the bleeding.
Concern has grown over reports of serious bleeding events in patients who take the medication.
In a new published perspective, FDA officials said that bleeding events did not appear to be excessive.
"Rx have side effects - do some research."
Mary Ross Southworth, PharmD, Marsha E. Reichman, PhD, and Ellis F. Unger, MD, of the FDA’s Center for Drug Evaluation and Research reviewed recent data on serious and fatal gastrointestinal (GI) and intracranial bleeds in patients given dabigatran.
While a certain amount of bleeding is not unusual with an anticoagulant (blood thinner) such as dabigatran, the FDA did not expect the “unusually high” number of bleeding events that have been reported.
Dabigatran users voiced their concerns through the FDA Adverse Event Reporting System (FAERS). FDA investigators noted that the number of reports on dabigatran were far greater than for a similar anticoagulant called warfarin (brand names Coumadin, Jantoven). Warfarin has been “the anticoagulant of choice for nearly 60 years before dabigatran was approved.”
The mounting reports have been surprising because the trial that supported the approval of dabigatran (Randomized Evaluation of Long-Term Anticoagulation Therapy [RE-LY]) showed that warfarin with dabigatran shared a similar risk of bleeding in patients.
In the RE-LY trial, patients who took dabigatran vs. warfarin at a dose of 150 mg twice daily had a reduced rate of stroke and systemic embolism (1.1 vs. 1.7 per 100 patient-years). An embolism is an obstruction in a blood vessel from a blood clot.
The level of major bleeding was similar among the patients who received dabigatran at a dose of 150 mg and those who received warfarin (3.3 and 3.6 per 100 patient-years, respectively).
To follow up on the rising reports of bleeding among dabigatran patients, FDA researchers compared more recent bleeding rates for dabigatran and warfarin using insurance claim data and administrative data from the FDA Mini-Sentinel database, a pilot program of the Sentinel Initiative. The Sentinel Initiative is a national strategy for monitoring medical product safety.
In this follow-up study, investigators did not find bleeding rates associated with dabigatran to be any higher than those associated with warfarin.
The authors concluded that the large number of reported cases of bleeding associated with dabigatran was probably an example of stimulated reporting because of the publicity surrounding the launch of the medication and an increased tendency of people to report adverse events with new medications.
Still, the results are not conclusive. In March at the American College of Cardiology Scientific Sessions, Kevin W. McConeghy, MD, from the University of Illinois at Chicago, presented research showing a high number of bleeding events in those taking dabigatran vs. warfarin.
Dr. McConeghy and his team evaluated reports of dabigatran and warfarin induced bleeding events submitted to the FDA Reporting System through 2011–2012. They found that dabigatran was the primary or secondary agent in 4,270 bleeding events with 638 bleeding-related fatalities. In comparison, warfarin had 827 bleeding events with 44 bleeding-related fatalities.
“A more comprehensive data source is needed to determine the true incidence and risks for fatal bleeding episodes,” concluded the authors.
The perspective was published online on March 13 in The New England Journal of Medicine.